Amoxicillin-clavulanate is a common and affordable antibiotic used to treat bacterial infections, from severe conditions such as pneumonia to relatively minor issues like urinary tract and skin infections.
However, the antibiotic (also known by its trade name Augmentin) can cause diarrhoea in some patients. This is a problem as these patients may then be prescribed a more expensive drug, or a stronger antibiotic that may otherwise be used for more resistant bacteria or more severe infections. This in turn drives the problem of antimicrobial resistance.
“Knowing why it causes diarrhoea may help us identify those at risk of antibioticassociated diarrhoea, and devise treatment strategies to minimise or avoid such adverse effects,” said Dr Shirin Kalimuddin, Senior Consultant, Department of Infectious Diseases, Singapore General Hospital (SGH).
Dr Shirin and a team from SGH and the Singapore-MIT Alliance for Research and Technology (SMART), Massachusetts Institute of Technology’s (MIT) research enterprise in Singapore, embarked on a study to look into antibiotic-associated diarrhoea. The study was published in January 2022 in scientific journal iScience.
In 2019, the study recruited 30 healthy, young volunteers who were given the antibiotic twice a day for three days. This is the standard treatment for bacterial infections, said Dr Shirin, the study’s Principal Investigator. The participants’ stool samples were collected and analysed before and up to four weeks after the antibiotic was given.
The study found that 13, or 43 per cent, of the participants had diarrhoea after taking the antibiotics. This group also had significantly lower levels of the Faecalibacterium Prausnitzii (F Prausnitzii) bacteria in their stool samples throughout the study (on average, they had a mean 7.5 per cent of the bacteria), compared to those who did not experience diarrhoea (15 per cent of the bacteria). F Prausnitzii is the most abundant species within the Ruminococcaceae bacterial family, which is the most important in maintaining gut health.
“Our findings provide evidence that a person’s gut microbial composition can influence the risk of developing antibioticassociated diarrhoea,” said Professor Eric Alm, co-author of the study, and Principal Investigator in SMART’s Antimicrobial Resistance (AMR) interdisciplinary research group.
The team further devised a simple polymerase chain reaction (PCR) test to determine the levels of F Prausnitzii in the stool samples, and the tendency of patients to develop diarrhoea with amoxicillinclavulanate treatment.
Although currently a preliminary research study, its ability to detect certain types of gut bacteria with the PCR test provides a springboard for the development of a point-of-care test. A larger scale study would need to be done before the findings can be incorporated into clinical practice.
“This study gives us a platform to go on to do more therapeutic focus studies — for example, whether Ruminococcaceae as a probiotic would actually help prevent antibiotic-associated diarrhoea. I think this gives us a window into what the possibilities are,” said Dr Shirin.
Beyond detecting the presence of healthy bacteria that are less susceptible to being killed by certain antibiotics, point-of-care tests could be developed to help doctors prescribe an antibiotic that not only kills pathogens, but also saves healthy bacteria.
“Imagine being able to see what types of bacteria a patient has, and then figure out which antibiotics are compatible with those healthy bacteria,” said Prof Alm.
One in three patients experiences diarrhoea after taking amoxicillin-clavulanate. As an indication of how commonly used the antibiotic is, Dr Shirin said that half a ton of the medication is used yearly at the hospitals on SGH Campus.
Get the latest updates about Singapore Health in your mailbox! Click here to subscribe.
Subscribe to our mailing list to get the updates to your email inbox...